Texas, 2021Tornadoes and Hail in Texas, March 12, 2021
March 12, 2021 · NWS LUB · 7 events in 4 counties and zones
The first of a multi day tornado event occurred on the evening of the 12th. A slow moving upper level low was located over southern California moving into Arizona.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The first of a multi day tornado event occurred on the evening of the 12th. A slow moving upper level low was located over southern California moving into Arizona. Ample moisture surged northward east of a dryline leading to mixed layer instability values on the order of 1000-1500 J/kg underneath very steep mid-level lapse rates. This strong buoyancy led to extremely tall storms which produced large hail up to tennis ball size. Damage to a Texas Tech University West Texas mesonet site occurred near Paducah (Cottle County). Very strong shear near an intersection of the dryline and a quasi-stationary front led to two tornadoes during the evening. The first was in Lubbock County just north of Shallowater. The second tornado occurred in rural southwestern Cottle County. No damage was known to be caused by the tornadoes.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Mar 12, 2:37 PM CST, 2 hours 18 minutes earlier.
Area forecast discussion, Mar 12, 2:37 PM CST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
237 PM CST Fri Mar 12 2021
.SHORT TERM...
Warm moist southerly flow continues to advect higher dewpoints into
our area this afternoon with a surface boundary draped just north of
the area in the AMA CWA. Out west very slow clearing is occurring
with the dryline making a very slow progression towards the
eastward. Should the dryline mix into or very close to the CWA the
area south of the surface boundary and east of the dryline will be
the area to watch as CAPE values could climb well into the 1000 J/kg
range. The strongest instability will likely be muted by the cloud
coverage resulting in storms being more elevated in nature this
afternoon if they do develop.
This evening and into tonight as the upper level low continues to
move east and we begin to see the affects of the large scale ascent
combined with the intensifying LLJ we could see strong to severe
thunderstorms develop. With 65+ kts of Bulk shear, a strong LLJ and
ample lapse rates values, supercells capable of producing large hail
of up to 2.00" can't be ruled out with winds gusts in the 60 to 70
mph range. It should be noted that the current thinking is that
surface based storms chances are low. However, any storm that
develops along the intersection of the LLJ and the stationary
boundary or along the dryline will have the potential to become
rooted and pose a tornadic threat. Given the high PWs present any
supercells that do develop cause localized flooding. Thus, we have
included all hazards in this forecast.
Overnight as the LLJ shifts further east and cooling occurs
thunderstorm activity will become very isolated and elevated, but
the severe threat returns tomorrow.
As the deep upper low to our west moves across northern Arizona
tonight and then into NM early tomorrow morning large scale ascent will
be over the area. An associated Pacific cold front will concurrently
sweep eastward through the CWA starting tomorrow morning. By
tomorrow afternoon deep lifting along the front in conjunction with
strong upper level support will meet 50F to 60F dewpoints across the
eastern South Plains and Rolling Plains to create another round of
severe weather. Once again steep lapse rates, diurnal heating and
CAPE values in the 1000 J/kg range will be present. The mode of
storms tomorrow afternoon will depend on the speed of the front. At
this point the thinking is that the front will be quick moving and
the mode will be linear in nature. The main difference between today
and tomorrow will be that surface based storm will be much more
likely given the presence of the Pacific front. Capping will also be
much weaker tomorrow allowing for less resistance to convective
initiation. With all the dymamics present all hazards will once
again in play with hail and wind gusts being the most impactful.
West of the Pacific front across the South Plains low and mid level
gradients will strengthen causing windy conditions with wind speeds
edging towards advisory criteria. Very dry air will also be advected
behind the front reintroducing a fire weather threat to the far
southwestern South Plains.
.LONG TERM...
Convection should be close to exiting the FA to the east by tomorrow
evening as the Pacific front continues pushing through the region.
Some severe storms will continue to be possible especially along the
Pacific front with severe winds and hail over one inch in diameter
being the biggest threats. Winds will decrease through the overnight
hours but should remain near the 15-20 mph range. Winds will pick up
Sunday morning as the upper and surface lows move across
southeastern Colorado/southwestern Kansas. With clear skies and
excellent mixing winds may possibly reach advisory criteria through
much of the day. These winds could present elevated to near critical
fire weather conditions as min RH values will be in the mid teens to
lower 20s. The fire weather threat will also depend on if/how much
rain falls tonight through tomorrow as more rain will equate to more
moist fuels.
The upper low will exit to our northeast by early Monday morning
with shortwave upper ridging moving in overhead giving us one nice
weather day before the next upper low encroaches upon the region
Tuesday. This next upper low looks to be more progressive and
further south than our Sunday low. Windy conditions look to be
possible once again Tuesday afternoon and evening as the upper low
moves just to our north. This will be followed by a cold front
Wednesday and will cool temps back into the upper 50s/60s for
Wednesday and Thursday. Temps look to rebound back into the 70s
going into the weekend as upper ridging moves across the region.
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&
28/51
Hazardous weather outlook, Mar 12, 2:06 PM CST, 2 hours 49 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Lubbock TX
206 PM CST Fri Mar 12 2021
TXZ021>044-132015-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
206 PM CST Fri Mar 12 2021
This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.
.DAY ONE...This afternoon and tonight.
Thunderstorm chances will increase late this afternoon and continue
tonight with the potential to bring all severe hazards. Hail up to 2
inches in diameter along with wind gusts to 65 mph will be possible.
In addition, there will be a tornado threat, mainly north and east of
a line from Dimmitt, to Plainview, to Paducah. Heavy rain across the
far southeastern Texas Panhandle could also create localized
flooding.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Additional thunderstorms are expected to develop along a dryline
Saturday, and these storms will also have the potential to become
severe. To the west of the dryline, generally west of the I-27
corridor during mid to late afternoon Saturday, elevated fire weather
conditions may develop due to the arrival of a dry air mass and
increasing west winds.
Elevated to critical fire weather conditions may develop areawide
Sunday along with very strong winds.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed. Please relay any
information about severe weather to the NWS while following local,
state, and CDC guidelines.
In the hours before
Special weather statement, Mar 12, 4:43 PM CST, 12 minutes before
Special Weather Statement
National Weather Service Lubbock TX
443 PM CST Fri Mar 12 2021
TXZ028-029-034-035-122315-
Hockley-Lamb-Lubbock-Hale-
443 PM CST Fri Mar 12 2021
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LUBBOCK...
NORTHEASTERN HOCKLEY...SOUTHWESTERN HALE AND SOUTHEASTERN LAMB
COUNTIES...
At 442 PM CST, a strong thunderstorm was located 4 miles southeast of
Anton, or 15 miles west of Abernathy, moving northeast at 35 mph.
Winds in excess of 40 mph and half inch hail are possible with this
storm.
Locations impacted include...
Abernathy, Anton and Spade.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3364 10214 3374 10230 3405 10217 3387 10179
TIME...MOT...LOC 2242Z 232DEG 29KT 3377 10211
55
Event by event
3 hail, 2 tornado, 2 thunderstorm wind. Local standard time, as filed.
Hail, Hale
- When
- March 12, 4:55 PM CST
- Where
- Hale County, 1.85 mi N of Countyline
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 33.847, -102.028
A storm chaser reported quarter size hail near the intersection of Farm to Market road 179 and County Road 320 in Hale County.
Tornado, Lubbock
- When
- March 12, 5:05 PM CST to 5:10 PM CST
- Where
- Lubbock County, 5.67 mi W of Caldwell to 4.84 mi W of Caldwell
- Rating
- EFU
- Path length
- 1.34 mi
- Path width
- 100 yd
- Reported by
- Trained Spotter
- Coordinates
- 33.763, -102.018
A trained spotter observed a brief tornado lasting for five minutes about five miles north of Shallowater. No damage was reported.
Hail, Hale
- When
- March 12, 6:07 PM CST
- Where
- Hale County, 2.74 mi N of Petersburg
- Measured
- 2.5 in hail
- Reported by
- Public
- Coordinates
- 33.909, -101.591
A report was received of hail up to tennis ball size around two to three miles north of Petersburg.
Thunderstorm Wind, Dickens
- When
- March 12, 6:56 PM CST to 6:59 PM CST
- Where
- Dickens County, 3 mi NNW of Mc Adoo
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.770, -101.000
A Texas Tech University West Texas mesonet site near McAdoo measured severe wind gusts from 1856 CST through 1859 CST. A peak wind of 64 mph was measured at 1857 CST.
Thunderstorm Wind, Dickens
- When
- March 12, 7:19 PM CST
- Where
- Dickens County, 0.98 mi S of Glenn
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Storm Chaser
- Coordinates
- 33.766, -100.847
A storm chaser reported that several utility poles were downed and snapped near the intersection of Farm to Market Road 193 and Texas State Highway 70 associated with rear flank downdraft winds.
Tornado, Cottle
- When
- March 12, 8:16 PM CST to 8:18 PM CST
- Where
- Cottle County, 9.33 mi SSE of Narcisso to 9.4 mi SSE of Narcisso
- Rating
- EFU
- Path length
- 0.23 mi
- Path width
- 50 yd
- Reported by
- Storm Chaser
- Coordinates
- 33.879, -100.397
A storm chaser observed a brief tornado about 11 miles south-southwest of Paducah.
Hail, Cottle
- When
- March 12, 8:17 PM CST to 8:38 PM CST
- Where
- Cottle County, 8.59 mi SSE of Narcisso to 6.22 mi W of Chalk
- Measured
- 1.75 in hail
- Reported by
- Storm Chaser
- Coordinates
- 33.891, -100.399
A swath of hail up to golf ball size occurred from a Texas Tech University West Texas mesonet ten miles southwest of Paducah to US Highway 83 seven miles south of Paducah.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Kansas, March 12, 2021$150,000 · 99 kt wind · 9 events
- Flooding and Hail in Kansas, March 12 to 14, 20211 in hail · 24 events
- Blizzard and Winter Storm in Colorado, March 12 to 15, 202119 events
- Strong Wind in New York, March 12 to 13, 2021$14,000 · 4 events
- Winter Storm and Heavy Snow in Colorado, March 12 to 15, 20219 events
- High Wind and Strong Wind in Massachusetts, March 12 to 13, 2021$9,000 · 7 events
- Hail in Texas, March 12, 20211.25 in hail · 6 events
- Winter Storm and Heavy Snow in Alaska, March 12 to 13, 20214 events
- Heavy Snow in Utah, March 12 to 13, 20213 events
- Winter Storm in Utah, March 12 to 14, 20213 events
- Wildfire in Texas, March 12 to 13, 20211 event
- Strong Wind in Connecticut, March 12 to 13, 2021$1,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 940366, 940401, 940402, 940406, 940407, 940418, 940411.